Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 281, NWS Goodland, KS

August 5, 2013Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2013, 7:15 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2013, 7:15 PM MDT (01:15 UTC)
Expired
Aug 5, 2013, 8:15 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:03 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 6:03 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT MON AUG 5 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 309 PM MDT MON AUG 5 2013

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE THE MAIN
FOCUS OF THE SHORT TERM TODAY. ON THE SYNOPTIC SCALE A WEAK RIDGE
EXISTS ACROSS THE WESTERN THIRD OF THE CONUS WITH WESTERLY FLOW
ABOVE 500MB. LOCALLY A STATIONARY FRONT EXISTED ACROSS OUR EASTERN
COLORADO COUNTIES THIS MORNING AND LOOKING AT MESONET OBS DURING THE
18Z HOUR IT APPEARS THIS SFC BOUNDARY IS SHIFTING EAST. MEANWHILE
THUNDERSTORM OUTFLOW FROM STORMS IN NEBRASKA LAST NIGHT IS WORKING
ITS WAY SOUTHWARD...CAUSING BRIEF GUSTS TO 20+ KTS AND INITIATING A
FEW SHORT-LIVED SHOWERS AND THUNDERSTORMS.

REST OF TODAY...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP ALONG THE SURFACE BOUNDARY IN WESTERN KANSAS AND INCREASE IN
COVERAGE ACROSS THE TRI-STATE AREA TOWARDS THE LATE AFTERNOON.
EXPECTING STORMS TO GROW QUICKLY WITH 2000-3000 MLCAPE AND STEEP LOW
TO MID-LEVEL LAPSE RATES. EFFECTIVE SHEAR OF 30-40KTS WILL SUSTAIN A
FEW MULTICELL STRUCTURES...THOUGH SLOW STORM MOTIONS OF 10-15KTS MAY
CAUSE STORMS TO COLLAPSE EARLY. SLOW STORM MOTIONS AND PWATS OF
1.3-1.5 INCHES WILL LEAD TO LOCALLY HEAVY RAINFALL...AND POSSIBLY A
FLASH FLOOD THREAT.

TONIGHT...STORMS WILL CONTINUE TO GENERALLY MOVE SOUTH AND EAST OUT
OF REGION TONIGHT. SKIES WILL BEING TO CLEAR ABOVE BUT FOG AND LOW
STRATUS CLOUDS ARE EXPECTED TO DEVELOP OVERNIGHT AND INTO TOMORROW
MORNING...SIMILAR TO THIS PAST MORNING. WINDS WILL REMAIN LIGHT.

TOMORROW...SURFACE LOW WILL DEVELOP OVER THE SOUTH-CENTRAL PLAINS
TOMORROW WHILE A WEAK TROUGH/DRY LINE WILL DEVELOP IN EASTERN
COLORADO WHICH WILL SERVE AS A FOCUS FOR CONVECTION TOMORROW.
CONVECTION WILL BE DRIVEN BY A SHORTWAVE TROUGH MOVING ACROSS THE
CENTRAL ROCKIES AND DIURNAL HEATING. CONDITIONS LOOK SIMILAR TO
TODAY WITH 30-40KTS EFFECTIVE SHEAR...2000-3000 CAPE...AND HIGHER
THAN NORMAL PWATS. THUS...A SEVERE THREAT IS AGAIN POSSIBLE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 309 PM MDT MON AUG 5 2013

TUESDAY EVENING A COLD FRONT WILL BEGIN TO MOVE INTO THE AREA FROM
THE NORTH.  BEHIND THE FRONT THE LOW LEVEL JET WILL NOSE INTO THE
AREA.  MEANWHILE AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE
FRONT AS IT MOVES SOUTH THROUGH THE AREA.  THE BEST SHOT FOR
RAINFALL WILL BE ALONG THE FRONT AS IT MOVES SOUTH THROUGH THE AREA
DURING THE EVENING.  BY THE MIDNIGHT THE FRONT WILL BE SOUTH OF THE
AREA.  ANOTHER STRONGER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
ACROSS THE SOUTHERN HALF OF THE AREA DURING THE LATE
EVENING/OVERNIGHT HOURS.  INCREASED PRECIP. CHANCES DUE TO THE
ENHANCED LIFTING FROM THE STRONGER SHORT WAVE AND NOSE OF THE LOW
LEVEL MOVING OVER THE WESTERN HALF OF THE AREA.

WEDNESDAY ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP OVER
THE FAR WESTERN PART OF THE AREA.  ACCOMPANYING THE SHORT WAVE WILL
BE INCREASED MOISTURE...WITH SOUNDINGS SATURATING ALMOST ALL THE WAY
TO THE GROUND.  THE STRONGEST LIFT WILL BE IN THE MID MORNING
THROUGH THE EARLY AFTERNOON ACROSS EAST CENTRAL COLORADO AND
NORTHWEST KANSAS.  WITH THE ADDED LIFT OF THE LOW LEVEL JET OVER THE
WESTERN HALF...THERE SHOULD BE A GOOD CHANCE FOR RAINFALL.  WAS
DEBATING INCREASING CHANCES TO THE LIKELY CATEGORY ACROSS THE
SOUTHWEST PART OF THE AREA...BUT MODELS DISAGREE WITH THE LOCATION
OF THE SHORT WAVE TROUGH AND THE PLACEMENT OF THE STRONGEST LIFT.
AS THE DAY PROGRESSES THE SHORT WAVE TROUGH MOVES EAST ACROSS THE
AREA WITH THE LIFT WEAKENING DURING THE AFTERNOON.  DID KEEP SOME
HIGHER CHANCES GOING OVER THE SOUTH THINKING THE ADDED LIFT FROM THE
FRONT WILL HELP WITH RAIN PRODUCTION.  DUE TO THE SLOW STORM
MOVEMENT HEAVY RAINFALL WILL BE A STRONG POSSIBILITY WITH ANY STORMS
THAT DEVELOP.  THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS
DEVELOPING DURING THE MID TO LATE MORNING OVER THE FAR SOUTHWEST
PART OF THE AREA.  DURING THE AFTERNOON THE INSTABILITY IS PUSHED
SOUTH OUT OF THE AREA.

WEDNESDAY EVENING ANOTHER UPPER LEVEL SHORT WAVE TROUGH MOVES IN
FROM THE WEST...ELONGATING OVER THE AREA AS THE NIGHT PROGRESSES.
WITH GOOD FORCING OVER MOST OF THE AREA OVERNIGHT...DID A VERY
BROADBRUSH FORECAST FOR PRECIP. CHANCES AS A RESULT.

FOR THURSDAY THROUGH MONDAY A SIMILAR WEATHER PATTERN WILL CONTINUE
TO BE IN PLACE OVER THE TRI-STATE AREA.  MULTIPLE DISTURBANCES MOVE
ACROSS THE AREA THROUGH THE PERIOD BRINGING RAINFALL CHANCES TO THE
AREA EVERY DAY.  THERE IS STILL QUITE A BIT OF DISAGREEMENT AS FAR
AS PLACEMENT/TIMING OF EACH OF THE UPPER LEVEL DISTURBANCES THAT
MOVE THROUGH...BUT AT THIS TIME THE WEEKEND LOOKS TO BE THE BEST
CHANCE FOR RAINFALL.  TEMPERATURES FOR THE PERIOD WILL BE NEAR
NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 557 PM MDT MON AUG 5 2013

A FEW THUNDERSTORMS WILL REMAIN ACROSS THE CENTRAL HIGH PLAINS
REGION THROUGH ABOUT 05Z. HAVE INCLUDED A VICINITY MENTION AT MCK
WHILE STORMS SHOULD REMAIN FURTHER AWAY FROM GLD. EXPECT MOSTLY
VFR CONDITIONS WITH SOME LOCALIZED MVFR TO IFR CONDITIONS WITH
AREAS OF FOG DEVELOPING BETWEEN 09Z-13Z DUE TO A SATURATED
BOUNDARY LAYER FOLLOWING THE RAIN SHOWERS ACROSS THE REGION THIS
AFTERNOON AND EVENING. AM SOMEWHAT RELUCTANT TO GO LOWER WITH A
PREVAILING FOG GROUP AS GUIDANCE INDICATES WINDS OVERNIGHT COULD
TURN MORE SOUTHWESTERLY WITH SOMEWHAT DRYER AIR MOVING IN FROM THE
WEST...WHICH IS A LESS FAVORABLE WIND DIRECTION FOR THE
DEVELOPMENT OF FOG. EXPECT SOME THUNDERSTORM DEVELOPMENT ACROSS
THE REGION BY LATE TUESDAY AFTERNOON AFTER 21Z. HAVE INTRODUCED A
MID LEVEL CLOUD GROUP AT THAT TIME...BUT HAVE LEFT ANY MENTION OF
TS OUT FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JJM
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, Aug 5, 10:39 AM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT MON AUG 5 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT MON AUG 5 2013 /1139 AM CDT MON AUG 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR THE
KANSAS-COLORADO BORDER. THESE STORMS WILL THEN MOVE ACROSS THE
REMAINDER OF THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS.
SOME OF THESE STORMS WILL BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. SLOW STORM MOTION AND LOCALLY HEAVY
RAINFALL MAY ALSO LEAD TO A FLASH FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUED CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE
ENTIRE PERIOD. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE EACH
DAY. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JJM

In the hours before

Special weather statement, Aug 5, 5:31 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT MON AUG 5 2013

NEZ079-080-060000-
DUNDY-HITCHCOCK-
531 PM MDT MON AUG 5 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF PALISADE...MOVING SOUTHWEST AT
15 MPH.

QUARTER SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.

PEOPLE IN NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

&&

LAT...LON 4008 10136 4027 10161 4036 10148 4035 10109
TIME...MOT...LOC 2330Z 043DEG 14KT 4045 10115

THEDE
Special weather statement, Aug 5, 6:06 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT MON AUG 5 2013

NEZ079-080-060030-
DUNDY-HITCHCOCK-
606 PM MDT MON AUG 5 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WAUNETA...MOVING SOUTHWEST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

&&

LAT...LON 4014 10135 4029 10157 4036 10147 4035 10113
TIME...MOT...LOC 0006Z 043DEG 14KT 4038 10125

THEDE
Local storm report, Aug 5, 6:39 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             12 N STRATTON NE        40.33N 101.23W
08/05/2013  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

MK
Special weather statement, Aug 5, 6:59 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT MON AUG 5 2013

COZ090-060130-
YUMA COUNTY-
659 PM MDT MON AUG 5 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUMA...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4011 10241 4008 10280 4021 10280 4027 10280
      4033 10245
TIME...MOT...LOC 0100Z 261DEG 14KT 4019 10272

THEDE
Local storm report, Aug 5, 7:11 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             7 NNW STRATTON NE       40.25N 101.28W
08/05/2013  E1.50 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

MK
Local storm report, Aug 5, 7:15 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FUNNEL CLOUD     9 E CLARKVILLE          40.38N 102.45W
08/05/2013                   YUMA               CO   PUBLIC

&&

MK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:53 AM MDTDense Fog AdvisoryGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 1 more3 hr
Aug 6, 1:59 PM MDTSevere Thunderstorm WarningGLDGreeley61 min
Aug 6, 2:41 PM MDTSevere Thunderstorm WarningGLDGreeley64 min
Aug 5, 6:59 PM MDTSpecial Weather StatementGLDYuma31 min
Aug 5, 8:14 PM MDTSpecial Weather StatementGLDYuma31 min
Aug 6, 1:28 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Aug 6, 2:31 PM MDTSpecial Weather StatementGLDCheyenne29 min
Aug 5, 6:06 PM MDTSpecial Weather StatementGLDHitchcock24 min
Aug 5, 6:15 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock60 min
Aug 5, 7:09 PM MDTSevere Thunderstorm WarningGLDHitchcock51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.